Alert archive / Oklahoma / Tornado Warnings in 2009

Tornado Warning 14, NWS Norman, OK

April 18, 2009Alfalfa County, Woods County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 18, 2009, 4:45 PM CDT for Alfalfa County, Woods County, Oklahoma. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2009, 4:45 PM CDT (21:45 UTC)
Expired
Apr 18, 2009, 5:30 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Alfalfa County, OK, Woods County, OK

The radar

The Vance AFB radar (KVNX), 33 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 4:53 PM CDTHAIL 1Alva, OKSPOTTER REPORTED HAIL COVERING THE GROUND
Apr 18, 4:54 PM CDTHAIL 1.75Alva, OK
Apr 18, 5:15 PM CDTTSTM WND DMG1 Ne Alva, OKPOWER POLE BLOWN DOWN ON HIGHWAY 281 ABOUT 2 MILES NORTH OF HIGHWAY 64. TIME APPROXIMATE
Apr 18, 5:30 PM CDTHAIL 1.754 Sw Burlington, OKFROM KWTV. LOCATION AND TIME APPROXIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 1:28 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 9.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2009-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2009-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
452 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 182145
TOROUN
OKC003-151-182230-
/O.NEW.KOUN.TO.W.0014.090418T2145Z-090418T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT SAT APR 18 2009

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN ALFALFA COUNTY IN NORTHWEST OKLAHOMA...
  NORTHEASTERN WOODS COUNTY IN NORTHWEST OKLAHOMA...

* UNTIL 530 PM CDT

* AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES SOUTH OF
  ALVA...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE ALVA...AMORITA...BURLINGTON...
  BYRON...CAPRON...DRIFTWOOD AND INGERSOLL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS
DAMAGING HAIL TO THE SIZE OF BASEBALLS OR LARGER.

&&

LAT...LON 3700 9829 3679 9822 3672 9868 3678 9871
      3700 9855
TIME...MOT...LOC 2146Z 244DEG 22KT 3676 9865

$$
1 follow-up statement
000 
WWUS54 KOUN 182226
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
526 PM CDT SAT APR 18 2009

OKC003-151-182234-
/O.EXP.KOUN.TO.W.0014.000000T0000Z-090418T2230Z/
WOODS OK-ALFALFA OK-
526 PM CDT SAT APR 18 2009

...THE TORNADO WARNING FOR NORTHWESTERN ALFALFA AND NORTHEASTERN
WOODS COUNTIES WILL EXPIRE AT 530 PM CDT...

ALTHOUGH THIS REMAINS AN EXTREMELY DANGEROUS STORM...THE TORNADO 
THREAT HAS DIMINISHED. EXTREMELY STRONG WINDS ALONG WITH GIANT HAIL 
ARE STILL LIKELY...WHICH WILL RESULT IN PROPERTY DAMAGE. REMAIN IN A 
STURDY BUILDING AWAY FROM WINDOWS AND THOSE IN STORM SHELTERS SHOULD 
REMAIN THERE UNTIL THE STORM HAS PASSED.

LAT...LON 3700 9829 3679 9822 3672 9868 3678 9871
      3700 9855
TIME...MOT...LOC 2224Z 244DEG 22KT 3686 9839

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 18, 1:27 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Apr 18, 1:27 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
127 PM CDT SAT APR 18 2009

.DISCUSSION...
A LARGE ARE OF RAIN AND THUNDERSTORMS IS EXPECTED IN NORTHERN
OKLAHOMA THIS EVENING AND OVERNIGHT NEAR THE INFLUENCE OF THE
UPPER LOW PRESSURE CENTER WHICH IS MOVING SLOWLY EAST. THE COLD
FRONT WILL MOVE ACROSS THIS AREA THIS EVENING PROVIDING ADDITIONAL
LIFT FOR A LARGER AREA OF RAIN AND THUNDERSTORMS. A FEW
THUNDERSTORMS MAY CONTINUE IN SOUTHWEST OKLAHOMA HAVING BEEN
INITIATED ALONG THE DRY LINE EARLIER. THE EFFECTS OF THE UPPER LOW
WILL LEAVE OKLAHOMA SUNDAY MORNING. NORTHWEST MID-LEVEL FLOW WILL
REMAIN IN PLACE THROUGH MID-WEEK WHEN TWO COLD FRONTS ARE EXPECTED
BEFORE WEDNESDAY. LITTLE MORE THAN A WIND SHIFT IS EXPECTED WITH
THESE DRY FRONTS. DURING THE SECOND HALF OF THE WEEK, THE LARGE-
SCALE PATTERN IS EXPECTED TO CHANGE WHEN THE PLAINS WILL BE UNDER
THE INFLUENCE OF SOUTHWEST FLOW AND A MORE HUMID AIRMASS. THE NEXT
CHANCE FOR RAIN COMES SATURDAY WITH THE APPROACH OF AN UPPER WAVE
FROM THE WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  51  67  45  73 /  50  10  10   0
HOBART OK         47  64  42  73 /  30  10   0   0
WICHITA FALLS TX  50  69  46  74 /  20  10   0   0
GAGE OK           43  63  40  73 /  40  10   0   0
PONCA CITY OK     49  65  42  71 /  70  30  10   0
DURANT OK         53  69  48  72 /  40  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/09
Hazardous weather outlook, Apr 18, 11:55 AM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SAT APR 18 2009

OKZ004>048-050>052-TXZ083>090-191000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SAT APR 18 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER MUCH OF OKLAHOMA...AND PART OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK INCLUDES THE AREA LOCATED EAST OF A LINE FROM
LAVERNE IN NORTHWEST OKLAHOMA...TO ELK CITY...WICHITA FALLS...AND
ARCHER CITY.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 2 PM
THROUGH 11 PM.

IMPACTS...
MINOR HAIL DAMAGE TO AUTOMOBILES...TENDER VEGETATION...AND POSSIBLY
TO ROOFTOPS. HAIL SIZES WILL RANGE UP TO GOLF BALL.

WIND DAMAGE TO TREES...MOBILE HOMES...AND POSSIBLY TO ROOFTOPS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 2 PM UNTIL
11 PM.

DISCUSSION...
AN UPPER LEVEL STORM SYSTEM LOCATED OVER THE HIGH PLAINS WILL MOVE
EAST AND SOUTH ACROSS NORTHERN AND CENTRAL OKLAHOMA THROUGH TONIGHT.
AN ASSOCIATED UPPER LEVEL DISTURBANCE WILL MOVE ACROSS WEST TEXAS
AND INTO OKLAHOMA THIS AFTERNOON AND EVENING.  A DRYLINE AND PACIFIC
COLD FRONT WILL PUSH ACROSS PARTS OF SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS THIS AFTERNOON...WHILE ANOTHER SURFACE BOUNDARY ENTERS
NORTHWEST OKLAHOMA.  MODERATE INSTABILITY WILL DEVELOP AHEAD OF
THESE SURFACE FEATURES AS TEMPERATURES WARM INTO THE UPPER 60S
AND MID 70S.  ALTHOUGH LOW LEVEL WINDS WILL NOT BE PARTICULARLY
STRONG...SHEAR IN THE MID AND UPPER LEVELS WILL SUPPORT SEVERE
STORMS.

STORMS MAY FORM INITIALLY ACROSS PARTS OF SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS NEAR THE DRYLINE...WITH OTHER STORMS FORMING
NEAR THE OTHER BOUNDARY ACROSS FAR NORTHWEST OKLAHOMA.   THE
STRONGEST LIFT BY THIS EVENING WILL BE ACROSS NORTHERN OKLAHOMA
WITHIN A REGION OF STRONG UPPER LEVEL DIVERGENCE.  STORMS THAT FORM
THIS AFTERNOON WILL MOVE INTO CENTRAL PARTS OF THE STATE THIS
EVENING AND INTO EASTERN PARTS OF THE STATE LATE THIS EVENING AND
OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY APR 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
A FEW WEAK THUNDERSTORMS MAY CONTINUE EARLY SUNDAY MORNING EAST OF
INTERSTATE 35. THE CHANCE FOR THUNDERSTORMS WILL QUICKLY DIMINISH AS
HIGH PRESSURE MOVES INTO THE SOUTHERN PLAINS IN THE AFTERNOON. DRY
WEATHER IS  EXPECTED FOR THE REST OF THE WEEK.

.OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
5 AM SUNDAY.

In the hours before

Special weather statement, Apr 18, 2:04 PM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
204 PM CDT SAT APR 18 2009

OKZ005-010-181915-
WOODWARD OK-WOODS OK-
204 PM CDT SAT APR 18 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS AND WOODWARD COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF ALABASTER
CAVERNS STATE PARK AT 205 PM CDT...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

WR
Special weather statement, Apr 18, 2:23 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
223 PM CDT SAT APR 18 2009

OKZ004-005-010-181945-
WOODWARD OK-HARPER OK-WOODS OK-
223 PM CDT SAT APR 18 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER...WOODS AND WOODWARD
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 18 MILES NORTHWEST OF
CAMP HOUSTON TO 4 MILES SOUTHWEST OF ALABASTER CAVERNS STATE PARK AT
224 PM CDT...MOVING EAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

WR
Local storm report, Apr 18, 3:59 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
359 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             2 E CORA                36.80N 98.88W
04/18/2009  E1.50 INCH       WOODS              OK   TRAINED SPOTTER

            RELAYED VIA SPOTTER NETWORK

&&

SMITH
Local storm report, Apr 18, 4:01 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
401 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             CORA                    36.80N 98.92W
04/18/2009  E1.75 INCH       WOODS              OK   STORM CHASER

&&

SMITH
Local storm report, Apr 18, 4:14 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
414 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             10 W ALVA               36.80N 98.85W
04/18/2009  E2.75 INCH       WOODS              OK   STORM CHASER

&&

SMITH

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:39 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon51 min
Apr 17, 8:39 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Roger Mills36 min
Apr 18, 8:31 AM CDTDense Fog AdvisoryOUNCarter, Comanche, Cotton, Garvin, Greer, Harmon and 7 more2 hr
Apr 18, 2:28 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward47 min
Apr 18, 3:08 PM CDTSevere Thunderstorm WarningOUNWoods52 min
Apr 18, 3:20 PM CDTTornado WarningOUNWoods40 min
Apr 18, 3:39 PM CDTSevere Thunderstorm WarningOUNHarper, Woods, Woodward66 min
Apr 18, 3:59 PM CDTSevere Thunderstorm WarningOUNWoods61 min
Apr 18, 4:27 PM CDTSevere Thunderstorm WarningOUNDewey, Major, Woods, Woodward48 min
Apr 18, 4:59 PM CDTSevere Thunderstorm WarningOUNWoods31 min
Apr 18, 5:10 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Blaine, Dewey, Major, Woods65 min
Apr 18, 5:18 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant, Woods57 min
Apr 18, 6:11 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Blaine, Garfield, Grant, Kingfisher, Major34 min

Nearby

Tornado Warnings in Oklahoma, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.